Depression Community
effexor and weight gain
About This Community:

This patient support community is for discussions relating to depression, counseling, sleep problems, and nutrition.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

effexor and weight gain

has anyone experienced alot of weight gain with effexor xr?  If so, any solutions?
Tags: Weight
Related Discussions
12 Comments Post a Comment
Blank
Avatar_n_tn
I have been on Effexor for just over a year and have gained 30 pounds from it, all around my belly and butt and everyone asks if im pregnant. I go to physiotherapy and work out in the gym 4 hours a day 5 days a week and still I am gaining weight. When I mention this to my doctor he just says oh it makes you lose weight and he tells me not eat so much. My eating habits have not changed and the pharmist told me yes effexor either causes weight gain or weight loss that it depends on the person. Effexor works great for my mood everyone notices a difference but I wish I would stop gaining weight. I have always been slim and was on medication before to gain weight. If anyone has found anything to help you lose weight while on effexor I would love to hear it!
Blank
Avatar_m_tn
I took effexor for 2 weeks..i didnt notice any weight gain at all...its known to decrease ur appetite so that makes u eat less but if ur depressed and couldnt eat..ur depression might go away with effexor and it could make u gain weight because ur not stressed
Blank
Avatar_n_tn
Oh yeah- I've gained about 30 lbs in 8 months, I am now weaning off these meds because I can't keep gaining weight like this. If I wasn't depressed before, I sure am now! The weight gain has made me more miserable! I am on 150mg/day and am slowing weaning off because of the horrible withdrawl (withdrawal) effects.
Blank
Avatar_n_tn
I too am on 150mg of effexor for almost a year now.  I have put on 20lbs, & that's with going to the gym & following weight watchers.  I am on this site to see if anyone has a way to reverse this effect because I need this medication.  I have also tried taking slimquick & that hasn't worked either...help!
Blank
Avatar_f_tn
I cannot take this wait gain. It is out of control. I have been on it for only 3 months, before that I was on Cymbalta for 3 months and Wellbutrin fro 1 month (felt completely wired and more anxious on that). I have gone from a petite fram, standing at 4ft 11 and 110 pounds to 130 pounds in 7 months. I can't stand to look in the mirror and I am down on myself about getting dressed every day or having to go places and see people, especially when I have events to attend- a wedding is coming up! I am seriously considering coming off all together- I exercise 5 days a week- 45 minutes of cardio and 45 minutes of weight training and still no weight loss! What other choices do we have? there must be something! Has anyone tried to go the natural route? Is there a natrual route?

Alicat
Blank
1110049_tn?1409405744
What I want to know is how do these pills cause weight gain.  I too gained 130 pounds on Effexor.  I stopped taking it, and lost the weight.

I have started on Effexor again after a year, as depression so bad.  Weight is already going on my bottom half.  Why is this?  

Effexor works well for me, and I must not stop it again.  I am sorry but I have no answer, but I would really like to know how anti-depressant pills make us gain weight.  Is there a logical reason?
Blank
1118884_tn?1338596450
Wish I could offer a logical answer.  It is still a mystery to me.  I was put on it shortly after retirement, as I freaked out with a 3-4 lb weight gain. I have always eaten when depressed and my doctor thought this medication might help.   Initially I did lose back to 115 lbs and my clothes fit again. I think the weight loss had something to do with the nausea it caused. I had to stop drinking coffee, one of the small pleasures of my  life. The nausea lessened.  The weight gain didn't start until a year after I started taking it.
I have never figured it out.  

Maddie....there must be a way to fight it.  It isn't like Elavil, which I took for awhile in my 40s...I didn't gain weight on it as I was so active, but it does cause an increase in appetite, as well as stomach bloat.   Remember having a craving for sweets.

With Effexor I couldn't sleep and stayed up all night  eating peanut butter and jelly sandwiches.  Then sleeping most of the day away.  It contributed to my agoraphobia.

Clonazapam could cause weight gain, as it relaxes one, and I've noticed I get the munchies after taking at night.  But it is all I can handle.

Too bad we have these side effects, which in my opinion, negate the positive effects.  Who feels good about themselves when they are suddenly obese after having a normal weight most of their lives????  It is really too bad that doctors won't help us!!!
Blank
1110049_tn?1409405744
I looked up on internet about weight gain on anti-depressant medication.  It did say it may well affect our metabolism.  That means that really we have to eat less.  I know I did have a craving for carbohydrates and am trying to curb that this time, as I know now, I was over-eating.

We might have to accept that this is a side effect and accept it.  I hate being overweight like everyone else, but at least, on medication, I can lead a normal life.

When I stopped the pill I lost my appetite and all the weight I had put on, but once on it again, I am gaining weight again.  No answer really.  MUST EAT LESS (if I have the willpower!!).

On some medication, it is said we can lose weight, but Effexor really suits me.  I have no side effects and feel well and "normal."

Any answers anyone?
Blank
1118884_tn?1338596450
Maddie, the bit about antidepressants affecting metabolism makes sense.  If we can look at the weight gain from that perspective, then we can figure out ways to increase our metabolism.  

Just my opinion here, but in my experience, lifestyle is a huge factor.  Age is as well.

We all know exercise is a good way to increase metabolism, and it (in my case) seemed to decrease my appetite when I was leading an active life.

I have never been where I am now.  Retired, little social life, no boyfriend, and getting over cancer.  My reasons for looking good (staying slim) have disappeared.  That is a lame excuse, but there it is.

For younger women, there are options and ways to fight the unwanted weight.  As I don't have a man in my life, food is the big comfort.  BTW: after my Effexor weight gain, I didn't begin to lose for about a year, and it takes all the will power I can muster to not munch the night away:).  As I mentioned clonazapam can definitely also contribute to weight gain.

Everyone hang in there.  Maybe if you really watch what you eat, you can at least temper the weight gain...keep it to a few pounds instead of the 50 that I put on!
Blank
Avatar_m_tn
what is better to feel miserable mentally but feel great cause your thin or feel better mentally but miserable cause your heavy
Blank
Avatar_m_tn
I feel the same way, I feel so much more calmer since I've been on this but the weight gain is making me more depressed.  I asked my doctor to give me something but she refused, told me to control myself!  I walk or go to the gym at least 5-6 days a week, never drink soda, or eat junk, and the weight is just packing on me.  I think I need to get off this stuff but I am worried that I will be a moody, depressed, crazy lady again.  I have ben in great shape and now I am loosing that and don't know what to do.  I've tried everything on the market for weight loss such as Weight Watchers, Th-121, Sensa, PuriSalva - nothing works!
Blank
1110049_tn?1409405744
I went on the slimfast diet for a few months for a special occasion and lost 17lbs.  But you cannot stay on that diet for ever.  It obviously worked for me.  Now I am back on my normal diet (quite healthy, no junk food) I am putting on weight again.

Blank
Post a Comment
To
Recent Activity
1551327_tn?1414146344
Blank
Bubulous commented on Little scared
9 mins ago
1551327_tn?1414146344
Blank
Bubulous commented on meegWpaw's status
18 mins ago
1551327_tn?1414146344
Blank
Why not dance
23 mins ago by Bubulous
MedHelp Health Answers
Blank
Mood Tracker
Track your mood over time
Start Tracking Now
Top Mood Disorders Answerers
480448_tn?1403547723
Blank
nursegirl6572
PA
585414_tn?1288944902
Blank
ILADVOCATE
NY
1110049_tn?1409405744
Blank
4Maddie44
Dorset, United Kingdom
1551327_tn?1414146344
Blank
Bubulous
Tompkinsville, KY
Avatar_f_tn
Blank
remar
st. louis, MO
Avatar_f_tn
Blank
mandy876
haltom city, TX
Depression Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Mood Disorders Answerers
480448_tn?1403547723
Blank
nursegirl6572
PA
585414_tn?1288944902
Blank
ILADVOCATE
NY
1110049_tn?1409405744
Blank
4Maddie44
Dorset, United Kingdom
1551327_tn?1414146344
Blank
Bubulous
Tompkinsville, KY
Avatar_f_tn
Blank
remar
st. louis, MO
Avatar_f_tn
Blank
mandy876
haltom city, TX